Massachusetts, 2002

Hail and Damaging Winds in Massachusetts, August 2, 2002

August 2, 2002 · NWS BOX · 14 events in 6 counties and zones

Severe thunderstorms moved through much of the Bay State during the afternoon and evening. There were many reports of downed trees, large branches, and power lines from the east slopes of the Berkshires into Worcester and Middlesex Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved through much of the Bay State during the afternoon and evening. There were many reports of downed trees, large branches, and power lines from the east slopes of the Berkshires into Worcester and Middlesex Counties. Damage was most widespread in Hampden and Hampshire Counties, where about 6,000 electric customers were left without power because of the storms. Lightning strikes caused damage in Worcester and Norfolk Counties. In Worcester, lightning hit a power substation and a bank of transformers, resulting in more than 3,000 customers losing power. Lightning was also given as the probable cause of a barn fire in Southbridge. In Norfolk County, lightning struck five separate power poles as well as two homes, causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 10:15 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 10:15 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1115 AM EDT FRI AUG 2 2002

...ANTICIPATING FAIRLY ACTIVE AFTN/EVE FOR CONVCTN...

LATE AM UPDATE HAS TAKEN MAX TEMPS DOWN A LTL OVR INTERIOR MA.
OTRW..NO CHNGS FOR NOW.

AFTN/EVE CONVCTN...WIND FIELDS ARE RELATIVELY LGT BUT AT LEAST MOD
INSTBLTY...SBCAPES ON 12Z MESOETA 1500-2500 AND 06Z AVN TT IN LO50S
ACRS CT AND MUCH OF WRN/CNTL MA.  PREFRONTAL TROF ENHANCE LO
LVL MOISTURE CONVG LTR THIS AFTN.  06Z AVN AND 12Z MESOETA BOTH SHOW
BAND OF UVM THAT SHIFTS TWD S COAST AFT 00Z. BEST INSTBLTY AND
FORCING APPRS TO FOCUS ACRS CT...SW/S CNTL MA...INTO WRN RI.
ALTHO STGR WIND SPDS TO N...HEL VALUES ARND 150 ACRS CT DURG MAX
HTG...PSBLY AIDING A FEW CELLS.  DWPTS AT 15Z ARND 70 LO/MID CT VLY.
BELIEVE WILL SEE CSDBL CONVECTION THRUOUT CWA THIS AFTN/ERLY EVE
AND THEN PERSISTING ACRS S COAST LATE INTO NGT AS FNT
DEACCELERATES. ALTHO WIND FIELDS NOT THAT STG...BELIEVE ENUF
INSTBLTY PERHAPS AIDED BY SOME LO LVL HEL FOR ISOLD SVR...SPCLY CT
AND ADJ AREAS OF MA/RI. ANTICIPATING NEED FOR SKYWARN COVERAGE ARND
18Z.

TAKEN 1ST CUT AT DAYS 4-7 IN DATABASE...WILL PRBLY GO DRY THRU PRD.
ENSEMBLES SUG WK FRONT PSBL FRI 8/9...BUT SIGNATURE LOOKS WK AND
MID/UPR FLOW LOOKS TO BE DRY WNW.

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

THOMPSON/CARBONE

In the hours before

Special weather statement, Aug 2, 10:40 AM EST, 2 hours 30 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001>007-022130-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1140 AM EDT FRI AUG 2 2002

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL BEGIN DEVELOPING ACROSS SOUTHWEST NEW HAMPSHIRE
AND WESTERN MASSACHUSETTS AROUND MID AFTERNOON...AND THEN SPREAD
INTO NORTHERN CONNECTICUT AND CENTRAL MASSACHUSETTS BY LATE
AFTERNOON.  THUNDERSTORMS WILL LIKELY AFFECT EASTERN MASSACHUSETTS
AND RHODE ISLAND BY EARLY EVENING...AND THEN LINGER ALONG THE RHODE
ISLAND AND MASSACHUSETTS SOUTH COAST WELL INTO THE EVENING.

THE AIR MASS IS SUFFICIENTLY UNSTABLE FOR A FEW STORMS TO BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS OF 60 MPH OR MORE AND POSSIBLY EVEN
LARGE HAIL.  MANY OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL PRODUCE FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS.  LOCAL
STREET FLOODING IS POSSIBLE.

ALTHOUGH THERE IS A RISK FOR ISOLATED SEVERE THUNDERSTORMS OVER MOST
OF SOUTHERN NEW ENGLAND...THERE ARE INDICATIONS THAT POINT TOWARD
NORTHERN CONNECTICUT...WESTERN RHODE ISLAND AND HAMPDEN AND SOUTHERN
WORCESTER COUNTIES IN MASSACHUSETTS AS MOST PRONE TO STRONG OR
SEVERE STORMS BETWEEN 4 AND 8 PM.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED AROUND OR SOON
AFTER 2 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

THOMPSON
Special weather statement, Aug 2, 12:45 PM EST, 25 minutes before
MAZ002-003-021830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
145 PM EDT FRI AUG 2 2002

AT 144 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL IN FRANKLIN COUNTY OVER COLRAIN...OR
ABOUT 7 MILES NORTHWEST OF GREENFIELD...MOVING EAST AT 45 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL AND VERY HEAVY RAIN WILL BE NEAR

  GREENFIELD AROUND 150 PM
  GILL AND DEERFIELD AROUND 155 PM
  MONTAGUE AROUND 200 PM
  WENDELL AND ERVING AROUND 205 PM
  NEW SALEM AROUND 210 PM

DUNHAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 2, 1:10 PM EST to 1:20 PM EST
Where
Franklin County, Bernardston
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.667, -72.550

Thunderstorm Wind, Hampshire

When
August 2, 1:18 PM EST
Where
Hampshire County, Hatfield
Measured
50 kt (58 mph)
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -72.600

Thunderstorm Wind, Hampshire

When
August 2, 1:34 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.383, -72.517

Thunderstorm Wind, Hampshire

When
August 2, 1:55 PM EST
Where
Hampshire County, Hadley
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
42.350, -72.583

Thunderstorm Wind, Hampden

When
August 2, 1:56 PM EST to 2:05 PM EST
Where
Hampden County, Ludlow
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -72.483

Thunderstorm Wind, Worcester

When
August 2, 2:00 PM EST to 2:34 PM EST
Where
Worcester County, Fitchburg
Measured
50 kt (58 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -71.800

Hail, Hampden

When
August 2, 2:20 PM EST
Where
Hampden County, Westfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.750

Thunderstorm Wind, Hampden

When
August 2, 2:30 PM EST
Where
Hampden County, Westfield
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -72.750

Thunderstorm Wind, Middlesex

When
August 2, 2:30 PM EST
Where
Middlesex County, Acton
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.483, -71.467

Thunderstorm Wind, Middlesex

When
August 2, 2:52 PM EST
Where
Middlesex County, Wayland
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.367, -71.367

Lightning, Norfolk

When
August 2, 3:30 PM EST
Where
Norfolk County, Franklin
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Lightning, Worcester

When
August 2, 3:30 PM EST to 4:30 PM EST
Where
Worcester County, Worcester
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hampden

When
August 2, 4:05 PM EST
Where
Hampden County, Blandford
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

Thunderstorm Wind, Franklin

When
August 2, 6:18 PM EST
Where
Franklin County, Monroe Bridge
Measured
50 kt (58 mph)
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
42.717, -72.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312921, 5312922, 5312923, 5312924, 5312925, 5312926, 5312927, 5312928, 5312929, 5312930, 5312933, 5312934, 5312931, 5312932.